Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 8, 2017, 10:24 PM EDT for 5 counties in North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 10:24 PM EDT (02:24 UTC)
- Expired
- Jul 8, 2017, 10:58 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carteret County, NC, Craven County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 36 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1919 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
415 WUUS52 KMHX 090224 SVRMHX NCC031-049-103-133-137-090315- /O.NEW.KMHX.SV.W.0034.170709T0224Z-170709T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Newport/Morehead City NC 1024 PM EDT SAT JUL 8 2017 The National Weather Service in Newport has issued a * Severe Thunderstorm Warning for... Jones County in eastern North Carolina... Southern Craven County in eastern North Carolina... Northeastern Onslow County in eastern North Carolina... Northwestern Carteret County in eastern North Carolina... Southwestern Pamlico County in eastern North Carolina... * Until 1115 PM EDT * At 1023 PM EDT, a severe thunderstorm was located 12 miles west of River Bend, or 15 miles west of New Bern, moving southeast at 60 mph. This storm has produced wind damage near Kinston. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... New Bern, Havelock, Morehead City, Newport, James City, Trent Woods, River Bend, Maysville, Neuse Forest, Cherry Branch Ferry Terminal, Fairfield Harbour, Minnesott Beach Ferry, Coastal Carolina Regional Airport, Arapahoe, Bridgeton, Minnesott Beach, Cove City, Pollocksville and Trenton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Please send your reports of hail and/or wind damage, including trees or large limbs downed, by calling the National Weather Service office in Newport at 1-800-889-6889. && LAT...LON 3497 7751 3527 7736 3506 7660 3473 7679 TIME...MOT...LOC 0223Z 295DEG 50KT 3513 7736 HAIL...<.75IN WIND...60MPH $$ Heden
1 follow-up statement
226
WWUS52 KMHX 090258
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1058 PM EDT SAT JUL 8 2017
NCC031-049-103-133-137-090307-
/O.CAN.KMHX.SV.W.0034.000000T0000Z-170709T0315Z/
Jones NC-Craven NC-Onslow NC-Carteret NC-Pamlico NC-
1058 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR JONES...SOUTHERN CRAVEN...
NORTHEASTERN ONSLOW...NORTHWESTERN CARTERET AND SOUTHWESTERN PAMLICO
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3497 7751 3527 7736 3506 7660 3473 7679
TIME...MOT...LOC 0256Z 295DEG 50KT 3492 7683
$$
HedenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:25 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 8, 9:25 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
925 PM EDT Sat Jul 8 2017
.SYNOPSIS...
A cold front will move into the region tonight and become
stationary, gradually dissipating Sunday night into Monday. An
inland trough and offshore high pressure pattern returns
midweek.
&&
.NEAR TERM /TONIGHT/...
As of 925 pm Sat...Eastern NC remains in a Slight Risk of
severe weather tonight, with the greatest threat through about
midnight. Damaging wind gusts, hail, locally heavy rainfall and
frequent lightning are the primary threats. Heavy downpours
could also lead to localized flooding in low lying/poor drainage
areas.
Latest sfc analysis shows cold front moving into the NC coastal
plain. Latest radar imagery shows area of strong/deep
convection over NE NC and the NC coastal plain. Adjusted
previous pops slightly based on radar trends and high res
guidance HRRR. Latest mesoanalysis shows MU CAPE values around
3000 J/kg, LI values -6 to -8C, and 0-6km bulk shear 25-30 kt.
Radar is estimating 2-3 inches rain/hour with the line of storms
moving into the coastal plain. A weakening cold front will move
into the region this evening with shortwave energy and
improving upper level dynamics as the right entrance region of
the upper jet approaches and expect scattered to numerous
showers and thunderstorms to move across the region over the
next several hours, with convection tapering off from west to
east after 06z. Lows expected in the 70s.
&&
.SHORT TERM /SUNDAY/...
As of 3 pm Sat...The front will remain draped across the
forecast area through the day with well defined vort energy
moving through the SW-NE flow aloft. Models continue to show
higher moisture toward coast with less inland so have tapered
PoPs from 30% northwest to 50% southeast. Highs in the mid to
upper 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Saturday...No significant changes to Sunday night
through Tuesday period with models in good agreement with front
stalling just inland of coast and gradually dissipating. Did
raise max temps another 1-2 degrees for Wed-Thu with return of
zonal flow/upper ridging aloft. Some model differences with
return of upper troughing Friday-Saturday with ECMWF faster and
stronger, and used model blend with solid chance POPs.
Sunday night through Tue night...Mean upper trough over eastern
US will gradually weaken during period with stalled surface
boundary dissipating across area. With deeper moisture axis and
short wave shear axis persisting across area, models continue to
indicate scattered to broken coverage of convective activity
mainly along coast at night shifting more inland during the
day. Previous forecast already had this trend and made only
minor adjustments, keeping POPs mainly in 30-50% category. Temps
near normal Sunday night through Monday night, then a few
degrees warmer Tuesday with building heights.
Wed through Sat...Models continue to show ridging/zonal flow
for Wed-Thu resulting in return of offshore high/inland trough
pattern, leading to warmer temps and less coverage of convective
activity. POPs will reflect typical 20% coast and 30 to 40%
inland during the day and chance all zones at night. Upper
troughing now indicated for end of week leading to increased chance
of tstms all zones for Friday into Saturday. ECMWF is 6-12
hours faster with upper trough and associated surface front
movement into area Saturday, but have used model blend given
model differences. Temps likely near or slightly above normal
during period with highs from mid 80s coast to lower 90s inland
and lows mid to upper 70s.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 655 pm Sat...Expect pred VFR conditions through the
period outside of convection. Scattered showers and storms, with
the potential for sub-VFR conditions, will continue through
late tonight, tapering off after 06z. Scattered showers and
storms expected to develop again Sunday afternoon and evening.
Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...VFR will be the prevailing aviation
condition through the long term, but there will bouts of sub
VFR conditions in showers/thunderstorms. There will also be
occasional sub-VFR conditions during the early morning hours
with threat for stratus and fog.
&&
.MARINE...
Short Term /through Sunday/...
As of 925 pm Sat...Latest obs show SW winds 15-25 kt with seas
3-5 feet north of Oregon Inlet and 4-7 feet south. No
significant changes needed to previous forecast. A cold front
will move into the area from the northwest tonight and become
stationary just west of the marine zones, where it will slowly
dissipate into early next week. Models show gusty winds
subsiding tonight as the pressure gradient relaxes. SCA
continues for the waters south of Oregon Inlet and the Pamlico
Sound through late tonight and early Sunday morning.
Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...Latest guidance continues to indicate
front stalled NE-SW across area will gradually dissipate Sunday
night-Monday, followed by return of offshore high/inland trough
pattern rest of period. Forecast will indicate variable and
lighter winds over northern waters Sunday evening becoming S-SW
around 10 KT by Monday morning, then S-SW winds 10-20 Kt
prevailing rest of period. Tue-Thu will see somewhat of diurnal
cycle of stronger winds during the afternoon and evening, then
lighter late night and morning.
Seas will mostly run 3 to 4 feet through the period.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for AMZ152-154-156-
158.
Small Craft Advisory until 3 AM EDT Sunday for AMZ135.
&&
SYNOPSIS...HSA
NEAR TERM...CQD/HSA
SHORT TERM...HSA
LONG TERM...JBM
AVIATION...JBM/CQD/HSA
MARINE...JBM/CQD/HSAHazardous weather outlook, Jul 8, 8:11 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 811 PM EDT Sat Jul 8 2017 NCZ029-044>047-079>081-090>095-098-103-104-100015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 811 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected to continue to move into the region tonight. Some storms may be severe with damaging wind gusts the primary threat. Storms will also produce heavy rain which could lead to localized flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms are expected across the region Sunday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in any reports of wind, hail, or heavy rain. Heden
In the hours before
Special weather statement, Jul 8, 7:19 PM EDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 719 PM EDT SAT JUL 8 2017 NCZ047-103-090015- Mainland Dare-Outer Banks Dare- 719 PM EDT SAT JUL 8 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MAINLAND DARE AND NORTHERN OUTER BANKS DARE COUNTIES... At 718 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Jockeys Ridge State Park to near Stumpy Point to near Bodie Island Lighthouse. Movement was northeast at 10 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Nags Head, Manns Harbor, Manteo, Jockeys Ridge State Park, Roanoke Island Festival Park, Wanchese, Wright Brothers National Monument, Nags Head Fishing Pier, Bodie Island Lighthouse and Outer Banks Fishing Pier. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3570 7537 3572 7585 3598 7573 3612 7548 TIME...MOT...LOC 2318Z 240DEG 10KT 3595 7568 3576 7578 3577 7557 JBM
Special weather statement, Jul 8, 8:14 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
814 PM EDT SAT JUL 8 2017
NCZ103-090100-
Outer Banks Dare-
814 PM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OUTER
BANKS DARE COUNTY...
At 813 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Point Harbor to Wright
Brothers National Monument. Movement was northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Kill Devil Hills, Southern Shores, Wright Brothers National Monument,
Duck Coe Pier and Avalon Pier.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with theses storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3622 7555 3619 7549 3596 7568 3609 7599
3616 7593 3616 7591 3614 7589 3614 7587
3611 7585 3607 7580 3608 7579 3609 7574
3612 7575 3614 7575 3622 7577 3621 7580
3622 7578 3622 7580 3623 7579
TIME...MOT...LOC 0013Z 229DEG 16KT 3608 7594 3600 7566
JBMSpecial weather statement, Jul 8, 9:02 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
902 PM EDT SAT JUL 8 2017
NCZ029-044-079-080-090-091-090200-
Greene-Lenoir-Beaufort-Martin-Duplin-Pitt-
902 PM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LENOIR...
GREENE...PITT...SOUTHERN MARTIN...NORTHWESTERN BEAUFORT AND
NORTHWESTERN DUPLIN COUNTIES...
At 901 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilson to 6 miles east of Benson to
10 miles south of Godwin. Movement was east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Warsaw, La
Grange, Mount Olive, Snow Hill, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Kinston Regional Jetport,
Faison, Magnolia, Calypso, Fountain, Simpson, Hookerton and
Walstonburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3519 7816 3518 7808 3519 7802 3515 7789
3518 7783 3534 7782 3538 7780 3543 7783
3557 7782 3579 7749 3573 7709 3527 7765
3487 7807 3489 7815
TIME...MOT...LOC 0101Z 277DEG 23KT 3567 7793 3541 7843 3508 7863
JBMLocal storm report, Jul 8, 9:28 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
928 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM MARINE TSTM WIND 1 S OREGON INLET 35.78N 75.54W
07/08/2017 M53 MPH MAINLAND DARE NC WEATHER FLOW
0750 PM MARINE TSTM WIND OREGON INLET 35.80N 75.54W
07/08/2017 M44 MPH DARE NC WEATHER FLOW
0756 PM MARINE TSTM WIND JOCKEY'S RIDGE 35.95N 75.63W
07/08/2017 M39 MPH DARE NC WEATHER FLOW
&&
EVENT NUMBER MHX1700189
EVENT NUMBER MHX1700190
EVENT NUMBER MHX1700191
JBMSpecial weather statement, Jul 8, 9:55 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
955 PM EDT SAT JUL 8 2017
NCZ047-103-090230-
Mainland Dare-Outer Banks Dare-
955 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAINLAND DARE AND
NORTHWESTERN OUTER BANKS DARE COUNTIES...
At 955 PM EDT, a strong thunderstorm was located over Point Harbor,
or 10 miles west of Kill Devil Hills, moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Mashoes, Manteo, Duck
Coe Pier, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier and Avalon
Pier.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3604 7545 3584 7574 3610 7598 3615 7590
3614 7589 3614 7587 3611 7585 3607 7580
3608 7579 3609 7574 3618 7576 3621 7577
3622 7578 3623 7577 3622 7577 3622 7547
3617 7545
TIME...MOT...LOC 0155Z 239DEG 38KT 3607 7584
27Local storm report, Jul 8, 10:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG KINSTON 35.28N 77.59W
07/08/2017 LENOIR NC 911 CALL CENTER
TREES DOWN ON POWERLINES
&&
EVENT NUMBER MHX1700192
HEDENThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:14 PM EDT | Special Weather Statement | MHX | Currituck | 46 min |
| Jul 8, 9:02 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 58 min |
| Jul 8, 9:32 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Greene, Jones, Lenoir | 58 min |
| Jul 8, 9:55 PM EDT | Special Weather Statement | MHX | Currituck | 35 min |
| Jul 8, 10:16 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 8, 11:00 PM EDT | Special Marine Warning | MHX | 45 min | |
| Jul 8, 11:03 PM EDT | Special Weather Statement | MHX | Tyrrell | 57 min |
| Jul 8, 11:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jul 8, 11:58 PM EDT | Special Weather Statement | MHX | Onslow | 47 min |
| Jul 9, 12:11 AM EDT | Special Weather Statement | MHX | Dare | 64 min |
| Jul 9, 12:29 AM EDT | Special Weather Statement | MHX | Dare | 61 min |
| Jul 9, 12:37 AM EDT | Special Marine Warning | MHX | 53 min | |
| Jul 9, 12:40 AM EDT | Special Weather Statement | MHX | Carteret | 65 min |
| Jul 9, 4:40 PM EDT | Special Weather Statement | MHX | Jones | 35 min |
| Jul 9, 4:42 PM EDT | Special Weather Statement | MHX | Pamlico | 33 min |
| Jul 9, 6:41 PM EDT | Special Weather Statement | MHX | Lenoir | 64 min |
| Jul 9, 7:38 PM EDT | Special Weather Statement | MHX | Greene, Lenoir | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.